This material must not be used for commercial purposes, or in any hospital or medical facility. Failure to comply may result in legal action.
WHAT YOU NEED TO KNOW:
An opioid overdose can occur if you take more than the recommended amount of opioids. Opioids are prescription medicines used to treat pain. Some examples include morphine, codeine, methadone, oxycodone, and hydrocodone. An overdose can also occur if you take opioids with alcohol or certain medicines that can cause harm if taken together. An overdose can also occur if you take an opioid that was prescribed for someone else. Learn to take these medicines safely. An opioid overdose can be life-threatening.
Call 911 for any of the following:
- You have trouble staying awake and your breathing is slow or shallow.
Return to the emergency department if:
- Your speech is slurred, or you are confused.
- You are dizzy or stumble when you walk.
- You are extremely drowsy, or you have trouble staying awake or speaking.
- Your body is limp.
- You have pale or clammy skin.
- You have blue fingernails or lips.
- Your heartbeat is slower than normal.
Contact your healthcare provider if:
- You cannot stop vomiting.
- You have questions or concerns about your condition or care.
- Do not suddenly stop taking opioid pain medicine. If you have been taking opioid pain medicine for longer than 2 weeks, a sudden stop may cause dangerous side effects. If you need to continue taking an opioid, do not suddenly stop taking it. Work with your healthcare provider to decrease your dose slowly if that is the goal.
- Take your medicine exactly as directed. Do not take more of the recommended amount of opioids each time you take it. Do not take opioids more often than recommended. If you use a pain patch, be sure to remove the old patch before you place a new one.
- Do not take opioids that belong to someone else. The amount of opioids that person takes may not be right for you.
- Do not mix opioids with alcohol, sleeping pills, or street drugs. The combination of these substances can cause an overdose.
- Learn about the signs of an overdose so you know how to respond. Tell others about these signs so they will know what to do if needed. Talk to your healthcare provider about naloxone. In some states, you may be able to keep naloxone at home in case of an overdose. Your family and friends can also be trained on how to give it to you if needed.
- Keep opioids out of the reach of children. Store opioids in a locked cabinet or in a location that children cannot get to. Ask your healthcare provider how to dispose of any unused opioid medicines.
- Follow instructions for what to do with medicine you do not use. Your healthcare provider will give you instructions for how to dispose of opioid pain medicine safely. This helps make sure no one else takes the medicine.
Your healthcare provider may recommend that you see a counselor if you are abusing opioids.
Follow up with your healthcare provider as directed:
Write down your questions so you remember to ask them during your visits.
© 2018 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.
The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.